Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 247, NWS Cheyenne, WY

August 6, 2018Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 6, 2018, 5:08 PM MDT for Morrill County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 5:08 PM MDT (23:08 UTC)
Expired
Aug 6, 2018, 5:34 PM MDT
In force
26 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

County Morrill County, NE

The radar

The North Platte radar (KLNX), 180 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 2:37 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

069 
WUUS55 KCYS 062308
SVRCYS
NEC123-062345-
/O.NEW.KCYS.SV.W.0247.180806T2308Z-180806T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
508 PM MDT MON AUG 6 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  East central Morrill County in the Panhandle of Nebraska...

* Until 545 PM MDT.

* At 508 PM MDT, a severe thunderstorm was located 15 miles northeast
  of The Intersection Of Highway 385 And 92, or 27 miles south of
  Alliance, moving southeast at 35 mph.

  This is a very dangerous storm.

  HAZARD...Baseball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* This severe thunderstorm will remain over mainly rural areas of
  east central Morrill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 4170 10288 4184 10273 4181 10268 4176 10267
      4174 10264 4164 10263 4151 10264
TIME...MOT...LOC 2308Z 309DEG 29KT 4172 10272 

HAIL...2.75IN
WIND...60MPH
 
$$

Cox
2 follow-up statements
979 
WWUS55 KCYS 062320
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
520 PM MDT MON AUG 6 2018

NEC123-062345-
/O.CON.KCYS.SV.W.0247.000000T0000Z-180806T2345Z/
Morrill NE-
520 PM MDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EAST CENTRAL MORRILL COUNTY...

At 520 PM MDT, a severe thunderstorm was located 9 miles north of
Lisco, or 21 miles northwest of Oshkosh, moving southeast at 35 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Morrill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4166 10282 4175 10270 4176 10268 4176 10267
      4174 10264 4164 10263 4151 10264
TIME...MOT...LOC 2320Z 318DEG 29KT 4163 10264 

HAIL...2.50IN
WIND...60MPH
 
$$

Cox
475 
WWUS55 KCYS 062334
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
534 PM MDT MON AUG 6 2018

NEC123-062344-
/O.CAN.KCYS.SV.W.0247.000000T0000Z-180806T2345Z/
Morrill NE-
534 PM MDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORRILL COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4166 10282 4175 10270 4176 10268 4176 10267
      4174 10264 4164 10263 4151 10264
TIME...MOT...LOC 2331Z 309DEG 29KT 4158 10256 

$$

Cox

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:06 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 6, 3:06 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
306 PM MDT Mon Aug 6 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 255PM MDT Mon Aug 6 2018

Another active afternoon today with strong to severe thunderstorms
developing over far southeast Wyoming. A Severe Thunderstorm Watch
is in effect for extreme southeast Wyoming and the southern
Nebraska panhandle until 9 PM late this evening. One of these
thunderstorms, which went over western and southern Cheyenne,
produced up to golf ball sized hail as it moved south into
Colorado. Expect a few more strong to severe thunderstorms to form
in and near the Watch area this afternoon through this evening.
Hail will be the primary threat with these thunderstorms with some
localized flash flooding and strong winds. Active should push
southeast of the area by 9 or 10 pm.

Similar conditions are expected on Tuesday, although there will be
somewhat less of a severe weather threat with long/narrow CAPE on
model soundings. A few thunderstorms may become strong, but should
be rather isolated and occur later in the day. Models show some
drier air moving into the area for Wednesday which will limit
thunderstorm coverage to isolated, and mainly over southeast
Wyoming.

.LONG TERM...(Tuesday - Sunday)
Issued at 412 AM MDT Mon Aug 6 2018

In general, a warmer and drier period of weather should prevail as
upper-level ridging builds across the western CONUS. An occasional
disturbance/ridge-runner will yield a convective risk from time to
time, but do not expect to see any organized precipitation chances
through the extended forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1140 AM MDT Mon Aug 6 2018

The main concern with this TAF issuance is the timing of the
convection this afternoon and whether or not fog will redevelop
again overnight. Latest satellite loop was showing a band of
thunderstorms continuing to lift north towards KCDR. This cluster
of thunderstorms will produce some areas of heavy rainfall, but
should gradually lift out of this area by mid afternoon. KCYS also
stands a good chance of seeing a few thunderstorms today based on
the amount ACCAS in place. Not as confident about KLAR, but KSNY,
KBFF and KAIA, could see more thunderstorms towards evening as
storms develop along the front range. We will make more
adjustments to the ceilings and vsby tonight in later TAF
issuances, based on where the rainfall occurs this afternoon.

&&

.FIRE WEATHER...
Issued at 143 PM MDT Mon Aug 6 2018

Fire Weather concerns are expected to be low through this weekend.
Showers and thunderstorms will continue for mostly southeast Wyoming
through Wednesday of this week. Warmer and drier conditions are
expected by the end of the week and into the weekend, but wind
should remain light over the next 7 days. Daytime minimum relative
humidities will lower to around 15 to 20 percent, each day, west
of Interstate 25 but light winds should keep concerns minimal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...CLH
AVIATION...REC
FIRE WEATHER...TJT
Hazardous weather outlook, Aug 6, 2:45 PM MDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
245 PM MDT Mon Aug 6 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
071245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
245 PM MDT Mon Aug 6 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Severe Thunderstorm Watch is in effect for far southeast Wyoming
and the southern Nebraska panhandle until 900 PM MDT. Scattered
showers and thunderstorms are expected to continue into this
evening. A few storms may be strong to severe, mainly along and east
of the Laramie Range. Large hail and damaging winds will be the
primary hazards.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms will continue Tuesday and Wednesday, especially over
southeast Wyoming and the southern Nebraska panhandle.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>115-071245-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
245 PM MDT Mon Aug 6 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected this afternoon
and evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 6, 3:42 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
342 PM MDT MON AUG 6 2018

WYZ117-118-062230-
Central Laramie County WY-South Laramie Range Foothills WY-
342 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 430 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Natural Fort, or 11 miles southwest of Cheyenne,
moving east at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Cheyenne, South Greeley, South Greeley High and Fox Farm-College.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 8.
 Interstate 80 in Wyoming between mile markers 351 and 353.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4100 10509 4111 10502 4110 10456 4100 10454
TIME...MOT...LOC 2142Z 281DEG 17KT 4106 10497

Cox
Special weather statement, Aug 6, 3:59 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
359 PM MDT MON AUG 6 2018

WYZ101-062245-
Converse County Lower Elevations WY-
359 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE COUNTY
UNTIL 445 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Douglas, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Converse County.

This includes Interstate 25 in Wyoming between mile markers 122 and
134.

LAT...LON 4283 10543 4294 10525 4272 10491 4262 10511
      4261 10522
TIME...MOT...LOC 2159Z 320DEG 13KT 4283 10528

Braun
Local storm report, Aug 6, 4:00 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
400 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             ALLIANCE                42.10N 102.87W
08/06/2018  E1.00 INCH       BOX BUTTE          NE   TRAINED SPOTTER

            JUST A FEW.

&&

DDEAL
Local storm report, Aug 6, 4:47 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
447 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             7 NE ANGORA             41.95N 103.02W
08/06/2018  M2.50 INCH       MORRILL            NE   STORM CHASER

            REPORTS OF VEHICLES WITH SMASHED WINDSHIELDS.

&&

ABRAUN
Local storm report, Aug 6, 4:49 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
449 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             7 N ANGORA              42.51N 103.78W
08/06/2018  E2.50 INCH       SIOUX              NE   BROADCAST MEDIA

&&

DDEAL
Local storm report, Aug 6, 4:55 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
455 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             7 NE ANGORA             41.95N 103.02W
08/06/2018  M3.00 INCH       MORRILL            NE   STORM CHASER

            A COUPLE 3+ INCH STONES ON HWY 385 NEAR MILE MARKER 95.

&&

ABRAUN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:05 PM MDTSpecial Weather StatementCYSBanner25 min
Aug 5, 6:15 PM MDTSpecial Weather StatementCYSKimball45 min
Aug 5, 7:09 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball36 min
Aug 5, 7:33 PM MDTSpecial Weather StatementCYSDawes42 min
Aug 5, 9:54 PM MDTSpecial Weather StatementCYSDawes51 min
Aug 6, 12:41 AM MDTSpecial Weather StatementCYSKimball34 min
Aug 6, 3:26 PM MDTSevere Thunderstorm WarningCYSBox Butte, Sioux49 min
Aug 6, 3:40 PM MDTSpecial Weather StatementCYSBox Butte50 min
Aug 6, 3:56 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill49 min
Aug 6, 4:33 PM MDTSevere Thunderstorm WarningCYSMorrill42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.